The patient experienced significant improvement in skin mobility over the first 6 weeks of isotretinoin therapy, but this response plateaued, and he began experiencing a progression of disease with an increase in both skin induration and proximal muscle weakness. A left deltoid muscle biopsy specimen revealed type II myofiber atrophy, scattered inflammation, rare vacuolar changes within regenerating myofibers, and faint positive staining for acid mucopolysaccharides. The isotretinoin therapy was discontinued, and therapy with systemic prednisone, cyclophosphamide, and oral psoralen with UV-A was initiated. The muscle weakness continued to progress, and the patient developed severe dysphagia, difficulty in swallowing, diarrhea, and dehydration, necessitating inpatient hospital admission. A second barium swallow revealed marked narrowing of the pharynx and proximal esophagus with possible mucinous infiltration and a diffuse decrease in esophageal peristalsis. An esophageal motility study and videoesophagram revealed severe esophageal body dysmotility, marked nasal regurgitation, and aspiration with thin liquids. Isosorbide dinitrate therapy was begun in an effort to relax esophageal spasms that occurred during eating and drinking.
Skin Induration With Multiple Flesh-Colored Papules. Arch Dermatol. 1998;134(1):97–102. doi:https://doi.org/
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: